Heavy Snow, Androscoggin
- When
- December 29, 4:00 PM EST to December 30, 2:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure over the southeastern states on the morning of the 29th moved rapidly north-northeastward to Nova Scotia by the morning of the 30th. The low brought abundant moisture northward and produced 6 to 14 inches of snow across the interior and foothill sections of western Maine.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure over the southeastern states on the morning of the 29th moved rapidly north-northeastward to Nova Scotia by the morning of the 30th. The low brought abundant moisture northward and produced 6 to 14 inches of snow across the interior and foothill sections of western Maine. Along the coast, warmer temperatures caused the precipitation to change to rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 29, 3:33 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
333 PM EST SUN DEC 29 2013
.SYNOPSIS...
LOW PRESSURE WILL MOVE RAPIDLY THROUGH THE GULF OF MAINE TONIGHT
AND WILL BE LOCATED NEAR HALIFAX NOVA SCOTIA BY MONDAY MORNING.
HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY. WEAK LOW PRESSURE
WILL MOVE THROUGH CENTRAL NEW ENGLAND TUESDAY AFTERNOON. HIGH
PRESSURE WILL BUILD OVER THE REGION WEDNESDAY. LOW PRESSURE WILL
GATHER STRENGTH OVER THE MID ATLANTIC STATES THURSDAY AND MOVE
NORTHEAST SOUTH OF CAPE COD FRIDAY. HIGH PRESSURE WILL BUILD OVER
THE NORTHEAST SATURDAY AND MOVE SOUTHEAST OF THE REGION SUNDAY.
&&
.NEAR TERM /TONIGHT/...
COLD FRONT HAS PUSHED SOUTH THROUGH THE MIDCOAST AND IS NOW
LOCATED FROM WISCASSET TO LEWISTON BEFORE GETTING HUNG UP IN THE
HILL COUNTRY NEAR RUMFORD. TEMPERATURES BEHIND THE FRONT HAVE BEEN
FALLING INTO THE MID 20S AS NOTED OVER THE PAST FEW HOURS AT
BANGOR AND WATERVILLE. THIS FRONT MAY PLAY A KEY ROLE IN
DETERMINING PRECIPITATION TYPE ACROSS THE MIDCOAST REGION TONIGHT.
LOW PRESSURE CURRENTLY JUST SOUTHEAST OF PHILADELPHIA WILL TRACK
QUICKLY NORTHEAST ACROSS CAPE COD AND TO NOVA SCOTIA TONIGHT.
LARGE AREA OF PRECIPITATION HAS SPREAD NORTHWARD AHEAD OF THIS
LOW... NOW SPREADING ACROSS ALL OF SOUTHERN NEW ENGLAND AND
PUSHING INTO SOUTHERN NEW HAMPSHIRE. THIS PRECIPITATION WILL
CONTINUE TO SPREAD NORTHEAST ACROSS NEW HAMPSHIRE AND MAINE
OVERNIGHT... BRINGING A QUICK... BUT HEAVY... ROUND OF
PRECIPITATION BEFORE EXITING JUST AFTER MIDNIGHT.
PRECIPITATION TYPE CONTINUES TO BE A COMPLEX PICTURE WITH THIS
STORM... AS TEMPERATURES THROUGH THE LOWEST FEW THOUSAND FEET WILL
BE NEAR FREEZING ACROSS MUCH OF SOUTHERN NEW HAMPSHIRE AND COASTAL
MAINE. NAM AND HRRR MODELS CONTINUE TO SHOW A COLDER SOLUTION...
WITH TEMPERATURES AT OR JUST BELOW FREEZING AS PRECIPITATION FALLS
THIS EVENING. IT IS EXPECTED THAT AS PRECIPITATION BEGINS TO
INTENSIFY... TEMPERATURES WITHIN THE ATMOSPHERIC PROFILE WILL COOL
AND ALLOW A HEAVY WET SNOW TO FALL. LOTS OF MOISTURE AND GOOD
DYNAMICS WITH THIS SYSTEM WILL ALLOW INTENSE PRECIPITATION
RATES... WITH TOTAL QPF TONIGHT RANGING FROM 0.75 TO 1.00 INCH.
SNOW RATIOS WILL BE NEAR 10 TO 1 DUE TO THE LARGE ISOTHERMAL LAYER
IN THE LOW LEVELS ESPECIALLY OVER SOUTHERN AND CENTRAL NEW
HAMPSHIRE EXTENDING TO THE MAINE COAST. NORTH OF THE PREVIOUSLY
MENTIONED COLD FRONT... TEMPERATURES WILL BE A BIT COLDER...
LEADING TO MORE CERTAINTY THAT PRECIPITATION WILL FALL IN THE FORM
OF SNOW AND ALLOW SNOW RATIOS TO BE A BIT HIGHER... POSSIBLY 13 TO
1.
THERE IS A GOOD AMOUNT OF CONFIDENCE THAT A BAND OF 6 TO 10 INCHES
OF SNOW WILL FALL... THOUGH THE TRANSITION TO RAIN NEAR THE COAST
IS STILL THE BIGGEST QUESTION MARK. IT IS POSSIBLE THAT THE
IMMEDIATE COASTLINE MAY SEE ONLY AN INCH OR TWO OF SNOW WHILE
AREAS JUST INLAND COULD SEE 6 TO 10. WITH THE COLDER FORECAST...
THE WINTER STORM WARNINGS HAVE BEEN EXTENDED TO THE COAST FROM
PORTLAND EASTWARD. THIS AREA WAS ALSO HIT HARD BY THE ICE STORM
LAST WEEKEND AND THE TREES ARE LIKELY STILL SUPPORTING A LOAD OF
ICE FROM THIS. WITH THE ADDITIONAL STICKY... WET SNOW EXPECTED...
THIS COULD CAUSE ADDITIONAL POWER OUTAGES EVEN IF THE 6 INCH
WARNING CRITERIA IS NOT MET.
SNOWFALL RATES WILL LIKELY BE QUITE INTENSE THIS EVENING... WITH 1
TO 2 INCHES PER HOUR COMMON AND RATES UP TO 3 INCHES PER HOUR
POSSIBLE. THIS WILL MAKE IT MORE DIFFICULT FOR ROAD CREWS TO KEEP
UP WITH SNOW REMOVAL DURING THE HEAVIEST PERIOD OF SNOW... CAUSING
EVEN GREATER IMPACTS ON TRAVEL. ALL THESE FACTORS WERE CONSIDERED
IN THE PLACING OF WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES.
FURTHER TO THE NORTH... THERE WILL LIKELY BE A SHARP CUT OFF IN
SNOWFALL AMOUNTS INLAND OF THE HEAVIEST BAND. LOCATIONS NEAR THE
CANADIAN BORDER MAY NOT SEE MUCH SNOW AT ALL... AND NORTHERN COOS
COUNTY HAS BEEN DROPPED FROM THE ADVISORY AS FORECAST SNOWFALL
AMOUNTS IN THIS REGION ARE ONLY 1 TO 2 INCHES. THE NORTHERN ZONES
IN WESTERN MAINE WERE LEFT IN AS THE SOUTHERN PORTION OF THESE
ZONES STILL HAS A THREAT FOR HIGHER TOTALS.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS LOW PRESSURE MOVES EAST... A COLD FRONT WILL PUSH SOUTHEAST
ACROSS NEW ENGLAND ON MONDAY. A VERY COLD AIR MASS HAS BEEN
LURKING BEHIND THIS FRONT... AND THIS WILL BE FELT IN FULL FORCE
BY MONDAY AFTERNOON. TEMPERATURES WILL LIKELY BE FALLING THROUGH
THE DAY AS COLD ADVECTION TAKES OVER. WINDS COULD GUST TO 25 MPH
AS COLD ADVECTION ALLOWS GOOD MIXING TO TAKE PLACE.
TEMPERATURES FALL TO NEAR OR BELOW ZERO ACROSS THE ENTIRE FORECAST
AREA MONDAY NIGHT. READINGS AS COLD AS 20 BELOW ARE POSSIBLE TO
THE NORTH OF THE MOUNTAINS WHERE COLD AIR WILL BE EVEN MORE
INTENSE. WIND CHILL ADVISORIES OR WARNINGS MAY BE NEEDED AS WIND
CHILLS COULD REACH 30 BELOW.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS IN AGREEMENT THROUGH THE PERIOD FOR A COLD WEEK. A WEAK SHORT
WAVE WILL MOVE THROUGH NEW HAMPSHIRE AND MAINE TUESDAY AFTERNOON
WITH ASSOCIATED SNOW SHOWERS AND USHER IN EVEN COLDER AIR. WIND
CHILL ADVISORIES MAY BE NEEDED TUESDAY NIGHT AND WEDNESDAY. HIGH
PRESSURE CRESTS OVERHEAD WEDNESDAY. LATE IN THE DAY CLOUDS STREAM
EAST. LIGHT SNOW DEVELOPS THURSDAY AS LOW PRESSURE DEVELOPS SOUTH
OF LONG ISLAND NEW YORK. GFS AND ECMWF SIMILAR IN THE TRACK AND
LINGER SNOW INTO FRIDAY. SEVERAL INCHES OF SNOW POSSIBLE WITH THIS
SYSTEM. ANOTHER ARCTIC SHOT OF AIR ARRIVES FRIDAY AFTERNOON AND
SATURDAY. A WARM FRONT WILL MOVE NORTH SUNDAY.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...THERE WILL LIKELY BE A PERIOD OF HEAVY SNOW AT
SOUTHERN AND COASTAL TERMINALS FROM CONCORD TO PORTLAND TO AUGUSTA
THIS EVENING. PORTSMOUTH MAY NOT SEE THIS HEAVY SNOW AS
PRECIPITATION COULD STAY AS RAIN. EXPECT LIFR CONDITIONS FOR A
TIME BEFORE VFR RETURNS AFTER MIDNIGHT. NORTHWEST WINDS ON MONDAY
COULD GUST TO 25 KT.
LONG TERM...POSSIBLE MVFR IN SNOW SHOWERS TUESDAY AND WEDNESDAY.
IFR MOVES IN THURSDAY AFTERNOON AND MOVES OUT FRIDAY. VFR
SATURDAY AND SUNDAY.
&&
.MARINE...
SHORT TERM...LOW PRESSURE MOVING FROM CAPE COD TO NOVA SCOTIA WILL
BRING A BRIEF PERIOD OF NORTHEAST WINDS WHICH COULD GUST TO GALE
FORCE. WINDS SHIFT TO NORTHWEST BY MORNING. A COLD FRONT PUSHING
THROUGH THE GULF OF MAINE ON MONDAY WILL BRING STRONG COLD
ADVECTION AND THE POTENTIAL FOR MORE GALE FORCE GUSTS THROUGH
MONDAY EVENING.
LONG TERM...SMALL CRAFT WINDS TUESDAY AND WEDNESDAY. GALE FORCE
WINDS POSSIBLE THURSDAY AFTERNOON INTO SATURDAY MORNING.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 4 AM EST MONDAY FOR MEZ012>014-
018>022-024>028.
WINTER WEATHER ADVISORY UNTIL 4 AM EST MONDAY FOR MEZ007>009-
023.
NH...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR NHZ004>010.
WINTER WEATHER ADVISORY UNTIL 4 AM EST MONDAY FOR NHZ002-003.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NHZ013.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 9 PM EST MONDAY
FOR ANZ151-153.
GALE WARNING FROM 6 PM THIS EVENING TO 9 PM EST MONDAY FOR
ANZ150-152-154.
&&
SHORT TERM... KIMBLE
LONG TERM... HAWLEYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1029 AM EST SUN DEC 29 2013 MEZ007>009-023>027-NHZ001>003-301530- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-COASTAL YORK- COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON- 1029 AM EST SUN DEC 29 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR WILL RETURN IN TIME FOR THE NEW YEAR WITH TEMPERATURES TO AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL FROM TUESDAY THROUGH SATURDAY...WITH DANGEROUS WIND CHILLS OF WELL BELOW ZERO AT TIMES. INTENSIFYING LOW PRESSURE WILL BRING A GENERAL SNOWFALL TO THE REGION THURSDAY NIGHT INTO FRIDAY AS IT TRACKS JUST TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ012>014-018>022-028-NHZ004>006-008>010-301530- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL WALDO-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- MERRIMACK-BELKNAP-STRAFFORD- 1029 AM EST SUN DEC 29 2013 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR WILL RETURN IN TIME FOR THE NEW YEAR WITH TEMPERATURES TO AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL FROM TUESDAY THROUGH SATURDAY...WITH DANGEROUS WIND CHILLS OF WELL BELOW ZERO AT TIMES. INTENSIFYING LOW PRESSURE WILL BRING A GENERAL SNOWFALL TO THE REGION THURSDAY NIGHT INTO FRIDAY AS IT TRACKS JUST TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NHZ007-013-301530- SULLIVAN-INTERIOR ROCKINGHAM- 1029 AM EST SUN DEC 29 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR WILL RETURN IN TIME FOR THE NEW YEAR WITH TEMPERATURES TO AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL FROM TUESDAY THROUGH SATURDAY...WITH DANGEROUS WIND CHILLS OF WELL BELOW ZERO AT TIMES. INTENSIFYING LOW PRESSURE WILL BRING A GENERAL SNOWFALL TO THE REGION THURSDAY NIGHT INTO FRIDAY AS IT TRACKS JUST TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NHZ014-301530- COASTAL ROCKINGHAM- 1029 AM EST SUN DEC 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR WILL RETURN IN TIME FOR THE NEW YEAR WITH TEMPERATURES TO AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL FROM TUESDAY THROUGH SATURDAY...WITH DANGEROUS WIND CHILLS OF WELL BELOW ZERO AT TIMES. INTENSIFYING LOW PRESSURE WILL BRING A GENERAL SNOWFALL TO THE REGION THURSDAY NIGHT INTO FRIDAY AS IT TRACKS JUST TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ151-153-301530- PENOBSCOT BAY-CASCO BAY- 1029 AM EST SUN DEC 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150-152-154-301530- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1029 AM EST SUN DEC 29 2013 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491644, 491645, 491646, 491647, 491648, 491649, 491650.